Alert archive / New York / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Burlington, VT

August 6, 2008Essex County, New York

NWS Burlington, VT issued this flash flood warning at Aug 6, 2008, 8:36 AM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2008, 8:36 AM EDT (12:36 UTC)
Expired
Aug 6, 2008, 11:20 AM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Essex County, NY

The radar

The Burlington radar (KCXX), 95 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 061236
FFWBTV
NYC031-061830-
/O.NEW.KBTV.FF.W.0012.080806T1236Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
836 AM EDT WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 230 PM EDT

* AT 827 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
  OF 2 TO 3 INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA. 
  ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS POSSIBLE IN THIS AREA 
  OVER THE NEXT FEW HOURS...WHICH WILL LIKELY CAUSE FLOODING OF 
  SMALL CREEKS AND STREAMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  UNDERWOOD...NEWCOMB...KEENE VALLEY...KEENE AND MOUNT MARCY

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
      4392 7434 4398 7426 4409 7428 4412 7427
      4414 7410 4423 7411 4433 7387 4417 7354
      4382 7389 4374 7395

$$

JMG
2 follow-up statements
000 
WGUS71 KBTV 061354
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
954 AM EDT WED AUG 6 2008

NYC031-061830-
/O.CON.KBTV.FF.W.0012.000000T0000Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NY-
954 AM EDT WED AUG 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR 
WESTERN ESSEX COUNTY IN NORTHERN NEW YORK...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNDERWOOD...
NEWCOMB...KEENE VALLEY...KEENE AND MOUNT MARCY

AT 944 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAS ABATED ACROSS THE WARNING AREA. 
HOWEVER...MANY CREEKS AND SMALLER TRIBUTARIES CONTINUE TO RUN 
HIGH...WITH FLASH FLOODING STILL POSSIBLE ACROSS THE AREA OVER THE 
NEXT FEW HOURS. SPECIFICALLY THE HEADWATERS OF THE HUDSON 
RIVER...THE BOREAS RIVER...AND HYSLOP BROOK WOULD APPEAR TO HAVE THE 
HIGHEST THREAT.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.  PLEASE STAY TUNED FOR LATER STATEMENTS AND UPDATES ON 
THIS WEATHER SITUATION.  AND REMEMBER...IF ENCOUNTERING FLOODED 
ROADWAYS...TURN AROUND...DONT DROWN.

LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
      4392 7434 4398 7426 4409 7428 4412 7427
      4414 7410 4423 7411 4433 7387 4417 7354
      4382 7389 4374 7395

$$

JMG
000 
WGUS71 KBTV 061520
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1120 AM EDT WED AUG 6 2008

NYC031-061526-
/O.CAN.KBTV.FF.W.0012.000000T0000Z-080806T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NY-
1120 AM EDT WED AUG 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN ESSEX 
COUNTY IN NORTHERN NEW YORK...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT HEAVY RAINFALL THAT 
AFFECTED AREAS FROM NEWCOMB TO KEENE AND MOUNT MARCY EARLIER THIS 
MORNING HAS ENDED...ALONG WITH THE THREAT OF FLASH FLOODING. 
HOWEVER...MANY SMALLER CREEKS AND STREAMS WILL CONTINUE TO RUN HIGH 
ACROSS THE WESTERN PART OF THE COUNTY THIS AFTERNOON. THEREFORE 
CAUTION IS ADVISED FOR THOSE PLANNING ANY WATER RELATED ACTIVITIES 
ON AREA CREEKS AND STREAMS IN THESE AREAS TODAY.

LAT...LON 4374 7406 4379 7407 4382 7415 4381 7422
      4392 7434 4398 7426 4409 7428 4412 7427
      4414 7410 4423 7411 4433 7387 4417 7354
      4382 7389 4374 7395

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:50 AM EDT, 46 minutes earlier.

Area forecast discussion, Aug 6, 7:50 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
750 AM EDT WED AUG 6 2008

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH LOCATED ACROSS CENTRAL NEW YORK STATE
EARLY THIS MORNING WILL SHIFT EASTWARD ACROSS THE NORTH
COUNTRY THROUGH THE REMAINDER OF TODAY AND TONIGHT. THIS TROUGH WILL
BRING WIDESPREAD RAINFALL AND ISOLATED AFTERNOON THUNDERSTORMS. RAIN
WILL BE LOCALLY HEAVY...WITH AMOUNTS IN EXCESS OF ONE INCH POSSIBLE.
A REINFORCING UPPER LEVEL DISTURBANCE MOVING ACROSS THE GREAT LAKES
THURSDAY AND FRIDAY WILL MAINTAIN A BROAD AREA OF LOW PRESSURE OVER
NEW ENGLAND THROUGH SATURDAY WITH SEASONABLY COOL AND CONTINUED
EPISODES OF SHOWER ACTIVITY. AS THE UPPER LEVEL LOW PRESSURE SYSTEM
LIFTS AWAY FROM THE REGION...CONDITIONS WILL IMPROVE SUNDAY AND
MONDAY WITH TEMPERATURES NEAR SEASONABLE LEVELS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 337 AM EDT WEDNESDAY...ELONGATED SFC TROUGH AXIS EXTENDING N-S
FROM W-CENTRAL QUEBEC INTO WRN NY/WRN GREAT LAKES REGION AT 04Z
WILL BE SLOW TO MOVE EWD ACROSS OUR REGION TODAY WITH DOWNSTREAM
SFC RIDGE ANCHORED ACROSS ERN NEW ENGLAND. MAIN CONCERN WILL BE
FOR LOCALLY HVY RAINFALL...ESPECIALLY GIVEN ANTECEDENT SATURATED
SOIL CONDITIONS. LATEST RUC ANALYSIS DOES SHOW NARROW AXIS OF HIGH
PW VALUES ALONG THE TROUGH AXIS /1.5 - 1.9 IN/ IN WRN NY. THIS IS
CONSISTENT WITH 00Z BUF SOUNDING INDICATING PW OF 1.88 IN AT 00Z.
WILL MAINTAIN FLASH FLOOD WATCH ACROSS CENTRAL/NRN VT...WHERE
CONDITIONS ARE MOST FAVORABLE FOR RAPID RUNOFF BASED ON RAINFALL
PATTERN THE PAST FEW WEEKS. FIRST BATCH OF RAINFALL OCCURS THROUGH
16Z AND WILL BE WIDESPREAD...DRIVEN LARGELY BY VERY FAVORABLE
500-300MB DIFFLUENCE IN EXIT REGION OF 80-90KT JET MOVING ACROSS
SRN LWR MI AS OF 4Z AND DPVA. THIS QG ASCENT SHIFTS EAST OF THE
NORTH COUNTRY THIS AFTN...AT WHICH TIME BINOVC SHOULD ALLOW FOR
SCATTERED CONVECTIVE SHOWERS AND ISOLATED TSTM DEVELOPMENT BEHIND
THE FIRST WAVE OF PCPN WITH SBCAPE VALUES UP TO 1000 J/KG. WILL
NEED TO MONITOR FOR LOCALIZED FLOODING BASED ON MORNING PCPN AMTS
AND WHERE ANY MID/LATE AFTN HVY CONVECTIVE STORMS DEVELOP.
INTENSITY OF CONVECTION SHOULD DECREASE OVERNIGHT. HOWEVER...WILL
NEED TO MAINTAIN CHANCE POPS MOST SECTIONS TONIGHT AS ANOTHER
500MB SHORTWAVE TROUGH MOVES ACROSS THE REGION BETWEEN 06-12Z
THURSDAY PER THE 00Z GFS SOLN.

WILL NOT STRAY FAR FROM MOS CONSENSUS ON TEMPERATURES. CONSIDERABLE
CLOUDINESS WILL KEEP HIGHS ONLY IN THE LOW 70S IN THE CHAMPLAIN
VLY...AND MAINLY MID TO UPPER 60S ACROSS ALL OF CENTRAL/ERN VT. SOME
BETTER CHANCES FOR AFTN INSOLATIONAL HEATING ACROSS THE ST. LAWRENCE
VALLEY MAY PERMIT FOR A FEW MID 70S THIS AFTN. LOWS TONIGHT WILL
GENERALLY FALL BACK INTO THE 50S...WITH PATCHY FOG DEVELOPMENT
LIKELY /LOCALLY DENSE IN THE VALLEYS ALONG/EAST OF THE GREEN MTN
SPINE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 337 AM EDT WEDNESDAY...
EXCELLENT MODEL AGREEMENT AMONG 00Z RUNS SHOWING MID-TROPOSPHERIC
TROUGH BECOMING ANCHORED ACROSS THE ERN GREAT LAKES REGION DURING
THE PERIOD WITH WEAK AND BROAD AREA OF SFC LOW PRESSURE REMAINING
OVER THE NORTH COUNTRY. OVERALL FCST IS CONSISTENT WITH PREVIOUS
FCSTS WITH CONTINUED SEASONABLY COOL WEATHER AND CONTINUED THREAT
FOR SCATTERED TO WIDESPREAD SHOWER ACTIVITY. A SHORTWAVE TROUGH
MOVING SWD ON THE BACK SIDE OF THE TROUGH THURSDAY WILL CONTRIBUTE
TO SOME DIGGING AND INTENSIFICATION OF THE BROADER MID-UPR TROUGH
THROUGH FRIDAY. SEE LITTLE REASON TO GO AGAINST THE MODEL
CONSENSUS...WITH 70 POPS BOTH THURSDAY AFTN AND FRIDAY AFTN. DAYTIME
INSTABILITY DRIVEN BY COLD POOL ALOFT BOTH DAYS WILL CONTRIBUTE TO A
CHANCE FOR AFTERNOON/EVENING TSTMS. SOME STORMS MAY CONTAIN SMALL
HAIL...ESPECIALLY THURSDAY WITH CAPES UP TO 1000 J/KG...BUT WEAK
VERTICAL SHEAR PROFILES SUGGEST AN ORGANIZED SEVERE WEATHER THREAT
IS UNLIKELY ATTM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 337 AM EDT WEDNESDAY...
MID-UPR TROPOSPHERIC TROUGH LINGERS ACROSS THE NERN CONUS THROUGH
SATURDAY NIGHT AND BEGINS TO LIFT OUT ON SUNDAY. FCST AREA BECOMES
EMBEDDED IN MODERATE NWLY FLOW REGIME MONDAY/MONDAY NIGHT WITH A
COLD FRONT POSSIBLY APPROACHING NRN ZONES DURING TUESDAY AFTN BASED
ON 00Z GFS.

PATTERN FAVORS MOSTLY CLOUDY SKIES AND ROUGHLY 50-60 POPS FOR
SHOWERS SATURDAY...UNTIL UPR TROUGH LIFTS OUT. SCALED BACK TO 30-40
POPS FOR -SHRA SUNDAY WITH POTENTIAL FOR AT LEAST PARTLY SUNNY
SKIES. SUNDAY LOOKS LIKE THE MORE PLEASANT OF THE TWO WEEKEND DAYS
AS IT APPEARS ATTM. WE SHOULD HAVE DRY CONDITIONS MONDAY INTO EARLY
TUESDAY...THOUGH NWLY FLOW AND 850MB TEMPERATURES ONLY IN THE +10 TO
+12 RANGE WILL KEEP HIGH TEMPERATURES ONLY AT SEASONABLY LEVELS AND
GENERALLY IN THE MID TO UPR 70S. HAVE INTRODUCED A CHC OF AFTN
SHOWERS FOR TUESDAY AFTN BASED ON PERFECT PROG OF GFS TIMING WITH
COLD FRONT APPROACHING FROM THE NW.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 12Z THURSDAY...WEATHER SYSTEM PUSHING THRU THE REGION WILL
BRING UNSETTLED FLYING CONDITIONS THRU MUCH OF THE FORECAST
PERIOD. RESIDUAL -RW/-TRW WILL REMAIN OVER ENTIRE FORECAST AREA
INTO THE AFTERNOON HRS. LL CLD COVER BLW 3KFT WILL REMAIN AS WELL.
LGT RW WILL BRING VSBY DOWN TO 3-5SM AT TIMES. LOW CEILINGS WILL
BEGIN TO BREAK AFT 22Z-00Z FROM W TO E. THIS WILL ALLOW FG TO FORM
OVER AREA. SOME LGT RW POSSIBLE AS WELL. COND WILL RANGE FROM MVFR
DOWN TO IFR AS VSBY DOWN TO 1SM AT TIMES FROM 02Z-10Z THURSDAY. LGT
WSW 10KTS OR LESS THRU 23Z-00Z THEN BECM LGT/VAR THRU 12Z THURSDAY.
HIR TRRN WILL BE OBSCD.

AFTER 12Z THURSDAY...WX LOOKS TO REMAIN UNSETTLED THRU SUNDAY
WITH SHRA/TSRA POSSIBLE...PERHAPS MAINLY DURING THE AFTN/EVG
HOURS...SO MVFR WITH OCNL IFR CONDITIONS WILL BE PREDOMINATE.

&&

.HYDROLOGY...
HAVE MAINTAINED THE FLASH FLOOD WATCH FOR CENTRAL/NRN VT THRU 00Z
THU. FORTUNATELY...THE RAINFALL ACTIVITY WITH THE TROUGH AXIS THIS
MORNING IS SHOWING A GOOD EWD PROGRESSION...NEAR 20 KTS. THIS WILL
MITIGATE ANY WIDESPREAD FLOODING PROBLEMS. HOWEVER...IT APPEARS IN
MOSAIC RADAR IMAGERY THAT AN EMBEDDED VORT MAX IN THE N-S ORIENTED
RAIN BAND WILL BRING THE HEAVIEST ACTIVITY FROM ESSEX COUNTY NY EWD
THROUGH CENTRAL SECTIONS OF VT THROUGH THE MID MORNING HOURS...WITH
RAINFALL APPROACHING 1.00 THRU 16Z. PARTIAL CLEARING AND AFTN
INSTABILITY WILL CONTRIBUTE TO SCATTERED THUNDERSTORMS...AND ANY
SLOW-MOVING/HEAVY STORMS WILL CONTRIBUTE TO LOCALIZED THREAT OF
FLASH FLOODING...ESPECIALLY ACROSS CENTRAL VT WHERE IT APPEARS THE
HEAVIEST RAINFALL WILL OCCUR THIS MORNING. DESPITE GENERALLY DRY
WEATHER THE PAST COUPLE OF DAYS...CLEARLY SOILS REMAIN SATURATED
FROM ABUNDANT RAINFALL OVER THE RECENT WEEKS AND WE EXPECT MUCH OF
TODAY/S RAIN - ESPECIALLY THE AFTN SHOWER AND THUNDERSTORM ACTIVITY
- TO GO DIRECTLY INTO RUNOFF. LATEST FLASH FLOOD GUIDANCE INDICATES
GENERALLY 2.0 TO 3.0 RAINFALL AMTS NECESSARY OVER 3 HRS TO
GENERATE FLASH FLOODING OVER THE DISCUSSION AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VTZ002>010-016>018.
NY...NONE.

&&

SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...BANACOS
AVIATION...JN/LAHIFF
HYDROLOGY...BANACOS
Hazardous weather outlook, Aug 6, 5:01 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
501 AM EDT WED AUG 6 2008

VTZ002>010-016>018-070915-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-
501 AM EDT WED AUG 6 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>031-034-035-087-VTZ001-011-012-019-070915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
501 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:41 AM EDTAreal Flood AdvisoryBTVEssex4 hr
Aug 6, 7:46 AM EDTAreal Flood AdvisoryBTVEssex, Franklin4 hr
Aug 6, 8:23 AM EDTFlash Flood WarningBTVEssex6 hr
Aug 6, 3:43 PM EDTSevere Thunderstorm WarningBTVEssex62 min
Aug 6, 3:55 PM EDTAreal Flood AdvisoryBTVEssex107 min

Nearby

Flash Flood Warnings in New York, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.